Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 137, NWS Jackson, KY

July 5, 2002Knott County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 5, 2002, 4:42 PM EDT for Knott County, Kentucky. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2002, 4:42 PM EDT (20:42 UTC)
Expired
Jul 5, 2002, 5:45 PM EDT
In force
63 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Knott County, KY

The radar

The Jackson,KY radar (KJKL), 45 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:45 PM EDTHail 1Mousie, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

624 
WUUS53 KJKL 052042
SVRJKL
KYC119-052145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
442 PM EDT FRI JUL 5 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOTT COUNTY

* UNTIL 545 PM EDT

* AT 442 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  HANDSHOE...OR 10 MILES NORTHEAST OF HINDMAN...MOVING SOUTH AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LARKSLANE AROUND 450 PM EDT.
  GARNER AROUND 455 PM EDT.
  MALLIE AROUND 500 PM EDT.
  PINE TOP AROUND 505 PM EDT.
  BATH AROUND 510 PM EDT.

STRONG DAMAGING WINDS AND INTENSE RAIN ARE LIKELY WITH THIS STORM.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3727 8277 3719 8296 3723 8304 3749 8299
          3750 8295 3747 8292 3746 8284 3742 8284
          3742 8277

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:15 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 5, 3:15 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
315 PM EDT FRI JUL 5 2002

SINKING DEWPOINT BOUNDARY EVIDENT ON SATELLITE IMAGERY AND SPROUTING
CONVECTION.  DEWPOINT MAX FROM KSME TO HTS...AROUND 74.  MSAS LI/S
SHOW SIGNIFICANT INSTABILITY OVER OUR CWA...WITH MORE STABLE VALUES
BEHIND THE BOUNDARY.  CONVECTION SHOULD BE LIMITED TO LATE AFTERNOON
HOURS.  NORTHERN PORTION OF CWA WILL HAVE NO MENTION OF PRECIP...MID
SECTION SLIGHT CHANCE...AND SOUTHERN SECTION CHC.  THE FEW CU OUT
THERE WILL DISSIPATE QUICKLY...MOSTLY CLEAR SKIES TONIGHT.

TEMPS OVER THE NEXT FEW PERIODS A BIT CHALLENGING...WITH DRIER
AIRMASS MOVING IN.  META HAS...BY 12Z SAT...55 DEWPOINTS ENCROACHING
ON OUR NORTHERN COUNTIES.  ETA MOS A CAT COOLER THAN NGM/AVN FOR
HIGHS AND LOWS.  FOR TONIGHT...RANGE FROM LOW 60S NORTH TO MID TO
UPPER 60S SOUTHWEST...A LOT DEPENDS ON HOW MUCH DRIER AIR MOVES IN
OVERNIGHT AND IF WE FOG UP.  OVER THE WEEKEND HIGH TEMPS MIGHT BE
SIMILAR TO LAST FEW DAYS...UPPER 80S WITH THE SLIGHTLY DRIER AIR AND
SUNNY SKIES.  MOISTURE DOESNT TAKE LONG TO RETURN...STARTING UP
AGAIN ON MONDAY.

INTRODUCE PRECIP CHANCES ON TUES...KEEPING THEM THROUGH THU.  FRONT
STILL SLOWING DOWN IN MODELS.  TIMING UNCERTAINTY WITH RIDGE
RETROGRADING.

.JKL...NONE.
OUDEMAN

-----------------------------------------------------------------

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
500 AM EDT FRI JUL 5 2002

ETA/NGM TRENDING STRONGER WITH UPPER HIGH OVER MS VALLEY. NGM DEEPER
WITH UPPER LOW IN EASTERN CANADA. AVN FAIRLY CONSISTENT.  ETA/NGM
TRENDING HIGHER WITH SURFACE PRESSUREOVER OHIO VALLEY...ESPECIALLY
ETA.

LOOKS LIKE WEAK COLD FRONT DRAPED ACROSS CENTRAL IN/OH MIGHT MAKE IT
AT LEAST PARTLY THROUGH CWA TODAY AND PROVIDE A BIT DRIER AIR FOR AT
LEAST NORTHERN COUNTIES BY TONIGHT.  UNSTABLE AIR THIS AFTERNOON
PLUS UPPER LEVEL DIFLUENT FLOW AND FAIRLY HIGH PW WILL AGAIN PROVIDE
A SMALL CHANCE FOR AFTERNOON TSRA WITH SURFACE BOUNDARY SINKING
SOUTHWARD.  WILL NOT DIVERGE A WHOLE LOT FROM GUIDANCE.

--------------------------------------------------------------------

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
900 PM EDT THU JUL 4 2002

LATEST REG SFC ANALYSIS SHOWS COLD FRONT STRETCHING FROM WEST TO
EAST FROM MA TO N IL FROM LOW OFF OF NE COAST. THIS FRONT IS MAKING
SLOW SOUTHWARD PROGRESS. A SFC TROUGH WAS NOTED OVER SOUTHERN OH.
RECENT RADAR AND SAT TRENDS HAVE BEEN FOR CONVECTION TO DISSIPATE.
SMALL CELL RECENTLY POPPED UP AND DISSIPATED JUST W OF CWA OVER
CLARK CO KY. OVERALL...MUCH LESS CONVECTION OVER THE OH AND TN
VALLEY REGION THAN PREVIOUS NIGHTS.

INCLINATION WOULD BE TO LOWER POPS TO 20 OR TAKE THEM OUT
ALTOGETHER. MODELS TRY TO TAKE A WEAK VORT INTO CENTRAL KY
TONIGHT...BUT COVERAGE OF ANY CONVECTION ASSOCIATED WITH THIS
FEATURE SHOULD BE LIMITED. SOME HINT ON WV IMAGERY OF WEAK VORT OVER
S OH AND SFC TROUGH OVER S OH IS PROBABLY A SFC REFLECTION OF THIS.
NOT MUCH HAS HAPPENED WITH THIS FEATURE OVER THE PAST COUPLE OF
HOURS. TYPICAL EAST KY FOG EXPECTED LATER TONIGHT...BUT SETUP IS NOT
IDEAL FOR DENSE FOG. TEMPS LOOK ON TARGET. WILL LIKELY ISSUE AN
UPDATE IN THE NEXT HOUR OR SO TO CUT OR REMOVE POPS.

.JKL...NONE.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:15 PM EDTSevere Thunderstorm WarningJKLBreathitt45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.